1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Are my blood sugar levels too low now?

Discussion in 'Type 2 Diabetes' started by mrsspenny, Apr 25, 2018.

  1. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    After discovering my diabetes was not under control almost four weeks ago my metformin was doubled to 1000mg twice daily and I started Gliclazide 80mg, taking one and a half twice daily. I also follow the a low carb diet of under 80g per day. During that time my readings have gone down from 23.9 to between 4.1 and 5.2 depending on the time of day. While I am obviously pleased at the improvement I am a bit concerned that now they are too low and wondering if the Gliclazide should be reduced. Am not due to see the GP for four weeks. Advice would be appreciated.
     
  2. statler

    statler Type 2 · Active Member

    Messages:
    33
    Likes Received:
    44
    Trophy Points:
    78
    stop worrying. All is well
     
    • Funny Funny x 1
  3. britishpub

    britishpub Type 2 · Well-Known Member

    Messages:
    2,722
    Likes Received:
    10,573
    Trophy Points:
    198
    5.2-4.1 sounds like quite a normal (and healthy) range to me
     
    • Like Like x 1
  4. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    Thanks Britishpub. I wasn’t sure what was normal range and I had a hypo this morning so wanted to check.
     
  5. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,297
    Likes Received:
    1,205
    Trophy Points:
    158
    Your reading are starting to get too low, personly I think you should see a doctor as soon as you can to get your Gliclazide dose reduced as you are getting close to being at risk of Hypos. I am assuming your BG control will continue to improve with the low carb diet and hence get lower if your Gliclazide is not reduced.

    I assume you know the rules for driving when taking Gliclazide, as having to eat carb to be allowed to drive due to taking Gliclazide is not a good option.
     
    • Like Like x 1
    • Agree Agree x 1
    • Informative Informative x 1
  6. Alexandra100

    Alexandra100 Prefer not to say · Well-Known Member

    Messages:
    3,166
    Likes Received:
    1,287
    Trophy Points:
    198
    I am absolutely no expert, but from my (quite wide) reading in books and on these forums I am sure that Metformin cannot cause hypos or excessively low bg, but Gliclazide can. I have seen it suggested that one should not try to combine a very low carb diet with Gliclazide for this reason. I believe that a truly normal bg starts at 4.9, and I would be a bit concerned about anything lower than that. In your position I think I would try to get an early appointment with your GP. In the GP practice where I am registered it is sometimes possible to get a telephone consultation at short notice. If I couldn't consult my GP for four weeks, I would experiment with either reducing the Gliclazide to one tablet twice daily or slightly raising the level of carbs in my diet (up to 100 g daily? but bearing in mind that Gliclazide can lead to weight gain). Since you are testing you would be able to see any results quickly. I would not change my Metformin dose.

    BUT discussing this with your GP would be much the best, especially if you are getting any unpleasant sensations. Once again, I am hesitant to write any of this, as I am just another person struggling to control her bg.
     
    • Like Like x 2
  7. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    Thankyou to everyone for your advice, have called my GP and she will call me back later. Meanwhile I will stay home and won’t be driving anywhere!
     
    • Like Like x 1
    • Winner Winner x 1
  8. Alexandra100

    Alexandra100 Prefer not to say · Well-Known Member

    Messages:
    3,166
    Likes Received:
    1,287
    Trophy Points:
    198
    • Agree Agree x 1
  9. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,297
    Likes Received:
    1,205
    Trophy Points:
    158
    No problem combining low carb with Gliclazide provided the person is sensible and check their BG levels often, but it is hard to combine Gliclazide with fasting unless BG levels are very high.
     
    • Like Like x 1
    • Informative Informative x 1
  10. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    24,701
    Likes Received:
    30,344
    Trophy Points:
    298
    My advice is to ask for a reduction in Gliclazide rather than add in more carbs. All you are doing if you add in extra carbs is eating up to your medication, and this would not sit well with me. Reducing the meds is a better plan. Your doctor may be reluctant because they do not tend to like low carb diets, so be prepared to put your case forward.
     
    • Agree Agree x 3
    • Like Like x 1
  11. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    Yes I agree Bluetit1802, my aim is to reduce medication ultimately and I hope to go back to metformin only when I am able.
     
    • Like Like x 3
  12. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    2,132
    Likes Received:
    1,351
    Trophy Points:
    198
    Hi there, and don't forget when you are taking a glucose lowering drug you must let DVLA know (they will probably give you a three year licence). If you don't you may not be insured etc. x
     
    • Like Like x 1
    • Informative Informative x 1
  13. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    I did not know that, will look into it tomorrow. Thankyou for the info, am surprised the GP didn’t tell me!
     
  14. KK123

    KK123 Type 1 · Well-Known Member

    Messages:
    2,132
    Likes Received:
    1,351
    Trophy Points:
    198
    Hi MrsPenny, I went onto insulin and not a single person mentioned it either, unbelievable. Please do check for your particular drug because I'm not an expert on the different drugs. x
     
  15. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    I am seeing my GP tomorrow and will ask, thankyou KK123.
     
    • Hug Hug x 1
  16. Boo1979

    Boo1979 Other · Well-Known Member

    Messages:
    1,849
    Likes Received:
    1,060
    Trophy Points:
    198
    On Gliclizide you need to inform the DVLA of the fact and if there is any change in meds of if you start to get runs of hypos but the licence is not normally time limited
     
    • Like Like x 1
  17. ringi

    ringi Type 2 · Well-Known Member

    Messages:
    3,297
    Likes Received:
    1,205
    Trophy Points:
    158
    Personly I just stopped taking the Gliclizide once my BG got down to below 7, but as I am not a doctor, I can't tell you what to do......
     
    • Like Like x 1
  18. mrsspenny

    mrsspenny Type 2 · Well-Known Member

    Messages:
    51
    Likes Received:
    42
    Trophy Points:
    58
    Hi, just an update for those who kindly offered information and advice, my GP today halved my present dose of Gliclazide and agreed that my new low carb diet is effective in lowering my blood sugar (and my weight) so he hopes I will be able to stop it altogether if I carry on with my present regime :) He has ordered an ultrasound of my pancreas as a routine check but is pleased with my progress. I am SO grateful to have started the low carb programme and to have had so much support from the kind people on this forum. I am sure without logging on here every day I would have drifted by now. Have a good day everyone x
     
    • Winner Winner x 6
    • Hug Hug x 1
  19. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Guru

    Messages:
    24,701
    Likes Received:
    30,344
    Trophy Points:
    298
    Excellent news!!! :) and well done that doctor.
     
    • Like Like x 2
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook